Ask a doctor

Painful,swelling Lumps 11 Days After Juvederm Injection?

I have had restlyn injected in my lips many times in the past year, so I kind know what to expect after the injection( swollen, bruise). However 11 days ago I decided switching to juvederm, and ever since the second day of the injection,ONLY my left side upper lip become very swollen and painful, and it has been 11 days now. I tried to massage it once but it hurt alot and made it worse after. It feels like a big hard painful lump when touching. It swells more after drinking alcohol too.

Doctor Answers (9)

Pain and swelling in lip after Juvederm lip augmentation

+1

The pain, swelling and lump may be related to the injection technique used for the Juvederm Lip Augmentation that may have placed the Juvederm to deep within the lip muscle and/or created localized bleeding.  You should go back to the MD that did the Juvederm Lip Augmentation for evaluation and recommendations.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Injections are made with needles and they can cause bleeding.

+1

Sounds like you have had some bleeding into the left lip tissues resulting in a hematoma. Reaction to Juvederm is rare and , also, you have no reaction to the Juvederm in the other injected areas of your lips. I'd suggest you see your physician in case there might be a possibility of aspirating some of the blood. Otherwise you will just have to wait for the blood to break down and resorb. If it leaves a lump later on you might be able to soften/reduce it by having Kenalog steroid injected directly into it.

Harlow Hollis, MD
Victoria Plastic Surgeon
4.0 out of 5 stars 2 reviews

Swelling after juvederm

+1

You need to contact your surgeon. Was there more placed on one side?M y biggest fear is that the site is infected and needs to be drained.

David A. Bray, Sr., MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 6 reviews

You might also like...

Painful swelling and lumps 11 days after juvederm injection

+1

There may be a number of reasons for this pain and swelling.  It is possible to reactivate a herpes simplex (cold sore) infection by injecting into the lips, particularly if the swelling and pain is one-sided.  It may also be an infection or a hematoma.  The chances of an allergic reaction to Juvederm are very small, however still possible, and one would expect all the injected places to have a similar reaction.

Presuming that you went to a board certified dermatologist or plastic surgeon, you should have gotten Juvederm itself.  There are unethical injectors who use illegal substances to inject.  Please double check that it was Juvederm.

Please see your injecting physician as soon as possible for a re-evaluation and treatment.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Painful lump 11 days after Juvederm injection

+1

A painful lump after Juvederm injection is a rare event, but it can happen.

There are a number of possible explanations:

1- You may have had an excessive amount of Juvederm injected in that area.

2- there may be a hematoma (localized bleeding) in the area

Neither of the above two would likely  cause a pain persisting for 11 days.

3- There may be an infection (abscess or biofilm). This may cause all of the symptoms that you describe

4- You may have a tendency to  develop granulomas following injections; but the fact that you never had this problem with the previous injections of Restylane,  would argue against this.

I recommend that you return to the Dr who injected the Juvederm and have him/her look into this.

Always make sure that any  cosmetic procedures are performed by a Board Ceritied Dermatologist or Plastic Surgeon.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Painful,swelling Lumps 11 Days After Juvederm Injection?

+1

Sounds like a reaction to the injection or sterile technique was not followed. Return to the injecting doc for treatment or seek medical evaluation elsewhere. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Painful lumps after juvederm injection could be localized bleeding

+1

You could be experiencing an area of localized bleeding after juvederm injection, which has developed into a painful deep lump. This is more likely if your injection was around the lip area. It should resolve on its own, and you may apply warm compresses a few times a day for quicker resolution. If the lump, however, is due to too much juvederm injection in the area, your doctor may choose to do an injection of hyaluronidase to dissolve the excess of hyaluronic acid product. I advise that you call your doctor to have a proper evaluation and decide what approach to follow.

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Don't worry. Follow up with you docotor regarding Your Juvederm treatment

+1

Sounds like you may have developed a hematoma which is due to bleeding and is very often painful. Certain lasers like Vbeam and other pulsed dye lasers can speed the resolution. Fortunately, reactions to Juvederm are exceedingly rare. If by chance you are having a reaction or are experiencing an undesirable collection of product, hyaluronidase injections will dissolve the Juvederm within 48 hours.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You might need hyaluronidase injections

+1

The swelling could be from many causes, including reaction to Juvéderm® [very rare], infection, bleeding or something unrelated to the injections.

You should see the physician who treated you to sort this out.

Most leading physicians who inject hyaluronic acid {HA} fillers like Resylane® and Juvéderm® keep hyaluronidase in their offices, ready for use.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.